Texas, 2008

Hail in Texas, May 21, 2008

May 21, 2008 · NWS CRP · 1 event in 1 county or zone

A severe thunderstorm produced penny sized hail in Cotulla.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A severe thunderstorm produced penny sized hail in Cotulla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 21, 6:20 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 21, 6:20 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
720 PM CDT WED MAY 21 2008

.AVIATION...ISOLATED THUNDERSTORMS WITH BRIEF GUSTY WINDS UP TO 40
MPH AND SMALL HAIL WL DISSIPATE BY 03Z ACROSS THE RIO GRANDE PLAINS.
MVFR CEILINGS WL SPREAD QUICKLY INLAND FROM THE COASTAL AREAS
THIS EVENING AND WL BE WIDESPREAD BY 07Z. IFR CONDITIONS WL BE
POSSIBLE ACROSS INTERIOR PORTIONS OF THE COASTAL BEND SUCH AS
ALICE AND VICTORIA BETWEEN MIDNIGHT AND 13Z. A GRADUAL INCREASE IN
CEILINGS IS EXPECTED DURING THE DAY ON THURSDAY. THE MAIN
EXCEPTION WL BE ACROSS THE IMMEDIATE COASTAL AREAS WHERE MVFR
CONDITIONS WL LKLY PERSIST THROUGH THE ENTIRE DAY ON THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 542 PM CDT WED MAY 21 2008/

UPDATE...UPDATED ZONES TO INCREASE AREAL COVERAGE OF
THUNDERSTORMS FOR AREAS WEST OF STATE HIGHWAY 16. THERE ARE STEEP
ENOUGH LAPSE RATES ASSOCIATED WITH NEAR-BY MID LEVEL COLD
POOL...AND LACK OF LOW LEVEL CAP AROUND PERIPHERY OF WEAK UPPER
LOW JUST WEST OF WEBB COUNTY TO BRING ABOUT SCATTERED CONVECTION.
CONVECTION EXPECTED WANE CONSIDERABLY WITH LOSS OF DAYTIME
HEATING. HENCE...AS WEAK UPPER LOW TRACKS FROM SW TO NE ALONG THE
NORTHERN TIER OF THE CWA DURING THE NOCTURNAL HOURS THERE WILL
ONLY BE SLIGHT CHANCES OF SHOWERS AND TSTMS FOR AREAS NORTH OF
HIGHWAY 44 OVERNIGHT.

PREV DISCUSSION... /ISSUED 309 PM CDT WED MAY 21 2008/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...A WEAK MID/UPPER LOW
WILL CONT TO MOVE NE ACROSS THE AREA THIS EVENING PROVIDING WEAK
LIFT. GIVEN MX TEMPS/UNSTABLE AIRMASS AND SOME WEAK LOW LEVEL FOCUS
ALONG THE ILL-DEFINED SEA BREEZE...AM EXPECTING AN ISOL TSRA OR TWO
TO DVLP THIS AFTERNOON/EVENING ACROSS THE INTERIOR TO W CWA.
THEREFORE WILL MAINTAIN 10 POPS WITH MENTION OF SLGHT CHC FOR THE
EVENING OUT W. OVRNIGHT THE LOW LEVEL JET IS PROGD TO STRENGTHEN TO
AROUND 35 KNOTS. THIS WILL PROVIDE SOME LOW LEVEL CONVERGENCE ACROSS
THE NE CWA WHERE THE DEEPEST MOISTURE WILL RESIDE...LEADING TO ISOL
STREAMER SHRAS AFTER MIDNIGHT.ANOTHER VERY WARM MUGGY DAY ON TAP
FOR THURSDAY. WITHOUT ANY DISTURBANCE ALOFT AND A STRONGER CAP IN
PLACE...AM NOT EXPECTING ANY PRECIP ON THU BUT WILL KEEP 5-10 POPS
IN PLACE REGARDLESS.

AVIATION...GENERALLY VFR CONDITIONS EXPECTED THRU THIS EVENING WITH
AN ISOL TSRA POSSIBLE. HOWEVER WILL NOT MENTION TSRA IN TAFS DUE TO
SUCH A LOW PROBABILITY OF A TSRA MVG ACROSS A TAF SITE...AND THE IT
WOULD BE VERY SHORT-LIVED IF ONE DID MOVE ACROSS A TAF SITE. AM
EXPECTING AN MVFR CIG TO DVLP BETWEEN 03Z AND 05Z IN RESPONSE TO A
STRENGTHENING LLJ. VFR CONDITIONS EXPECTED AROUND 15Z THU.

MARINE...A MODERATE TO OCCASIONALLY STRONG ONSHORE FLOW CAN BE
EXPECTED TONIGHT THROUGH THU NIGHT IN RESPONSE TO DEEPENING LOW
PRESSURE ALONG THE ROCKIES AND W TX.

LONG-TERM (FRIDAY THROUGH WEDNESDAY)...NOT MUCH CHANGE IN MODELS
WRT EARLY SUMMER LIKE PATTERN ACROSS THE REGION W/ DEEP ONSHORE FLOW
DEVELOPING AND EVEN AN EARLY RETURN OF THE EASTERLIES BY NEXT WEEK
AS A MID LEVEL RIDGE AXIS DEVELOPS ACROSS THE SRN US. OVERALL BREEZY
TO WINDY CONDITIONS WILL IMPROVE SOME OVER THE WEEKEND AND AS THE
LARGE CUT OFF LOW OVER THE 4 CORNERS AREA WEAKENS...BUT DEEP ONSHORE
FLOW WILL STILL ALLOW A DECENT AFTN SEA BREEZE. THE DEEP ONSHORE
FLOW AND INCREASING MOISTURE LEAD TO MINIMAL CAP AND POTENTIAL FOR
ISOLD SEA BREEZE CONVECTION OVER THE WEEKEND AND BEYOND...ESP
INLAND. IN ADDITION...THERE WILL BE LOW POTENTIAL FOR SIERRA MADRE
CONVECTION TO CROSS THE BORDER DURING THE EVENING HOURS OVER THE
WEEKEND...SOMEWHAT AIDED BY A WEAK 60 KT SRN STREAM JET OVER
COAHUILA SAT NIGHT THROUGH SUN NIGHT.

THAT BEING SAID...MODELS CONTINUE TO HAVE RUN TO RUN AND MODEL TO
MODEL INCONSISTENCY WRT MOISTURE FIELDS...WHICH IS MAKING IT
DIFFICULT TO PIN POINT WHICH DAYS MAY HAVE HIGHER CONVECTION
POTENTIAL. MOST RECENT MED RANGE MODELS SUGGEST BEST CHC OF SEA
BREEZE CONVECTION WILL BE ON MON AND TUE AND MEX POPS ARE PUSHING
CHC/SCT CAT DURING THIS TIME FRAME...WITH SLIGHTLY LESSER CHCS SAT
AND SUN. GIVEN THE UNCERTAINTY...WILL JUST SHOW 10-20 POPS FOR SAT
AND BEYOND FAVORING INLAND AREAS. TEMPS DURING THE PERIOD WILL
REMAIN ABOVE NORMAL...BUT WILL BE WARMEST EARLY IN THE PERIOD BEFORE
DEEP ONSHORE FLOW PROVIDES OVERALL COOLER COLUMN.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    78  91  79  91  78  /  10  10  10  10  10
VICTORIA          75  92  76  93  76  /  10  10  10  10  10
LAREDO            79 104  80 105  81  /  30  10  10  10  10
ALICE             75  97  77  98  77  /  10  10  10  10  10
ROCKPORT          79  88  81  89  79  /  10  10  10  10  10
COTULLA           75  99  77 101  77  /  30  10  10  10  10
KINGSVILLE        77  95  79  94  78  /  10  10  10  10  10
NAVY CORPUS       80  88  81  88  79  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20
     NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...
     WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS.

&&

MB
Hazardous weather outlook, May 21, 3:54 AM CST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
454 AM CDT WED MAY 21 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-221000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
454 AM CDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS INLAND PORTIONS OF SOUTH TEXAS. THESE
STORMS ARE NOT EXPECTED TO BECOMING SEVERE...HOWEVER ISOLATED
CLOUD TO GROUND LIGHTNING STRIKES WILL BE POSSIBLE.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH
SUNDAY...BUT SEVERE WEATHER IS NOT EXPECTED. SMALL CRAFT ADVISORY
CONDITIONS WILL LIKELY BE REQUIRED AT TIMES FROM THURSDAY THROUGH
FRIDAY NIGHT AS MODERATE TO STRONG ONSHORE WINDS PERSIST. HEAT
INDEX VALUES WILL RANGE FROM 105 TO 109 DEGREES ACROSS INLAND
PORTIONS OF THE COASTAL BEND INTO THE BRUSH COUNTRY DURING THE
AFTERNOONS FROM FRIDAY THROUGH SUNDAY. PERSONS PLANNING OUTDOOR
ACTIVITIES THIS MEMORIAL DAY WEEKEND SHOULD MAKE PREPARATIONS FOR
THESE HOT AND HUMID CONDITIONS. PLAN FOR REDUCED ACTIVITIES IN
THE AFTERNOONS ALONG WITH DRINKING PLENTY OF WATER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR/TMT

In the hours before

Special weather statement, May 21, 4:24 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
524 PM CDT WED MAY 21 2008

TXZ239-212330-
WEBB-
524 PM CDT WED MAY 21 2008

...A STRONG THUNDERSTORM WAS AFFECTING WEBB COUNTY...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF ORVIL...OR 18 MILES SOUTH
OF ENCINAL. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, May 21, 5:23 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
623 PM CDT WED MAY 21 2008

TXZ229-220030-
LA SALLE-
623 PM CDT WED MAY 21 2008

...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE COUNTY...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES EAST OF ARTESIA WELLS...OR 25 MILES
NORTHWEST OF FREER...MOVING NORTHWEST AT 9 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, May 21, 6:57 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
757 PM CDT WED MAY 21 2008

TXZ229-220130-
LA SALLE-
757 PM CDT WED MAY 21 2008

...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE COUNTY...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODWARD...OR 9 MILES SOUTHWEST OF DILLEY...
MOVING NORTH AT 13 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

The radar

The Laughlin AFB radar (KDFX), 139 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Salle

When
May 21, 7:45 PM CST
Where
La Salle County, Cotulla
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
28.430, -99.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108079.